The Newnan Times-Herald

Subscribe Now

Subscribe Now

Local

'Gray Death' can be absorbed through skin, found in pills


  • By Sarah Fay Campbell
  • |
  • Jun. 01, 2017 - 11:18 AM

Synthetic opioids that can be absorbed through the skin – causing overdose and possible death – have been found in Georgia, and local law enforcement agencies are taking extra precautions to protect officers.

Fentanyl, furanyl fentanyl, and the “research chemical” U-47700 are highly concentrated drugs that can be absorbed through the skin. These transdermal drugs have been found in counterfeit pills in Georgia, according to a report released Friday by the Georgia Bureau of Investigation.

Furanyl fentanyl and U-47700, also known as “pink,” are extremely toxic in small doses, according to the GBI. Another, similar substance turning up in street drugs, carfentanyl, is even stronger and is used as an elephant tranquilizer.

Mixtures of these substances have been dubbed “gray death” for their color and the danger of using them.

Since 2015, the GBI has received 454 counterfeit pills, including 75 which contained fentanyl and/or U-47700, according to the report.

So far this year, the GBI has tested and confirmed eight fentanyl, six furanyl fentanyl and 15 U-47700 pills that contained markings consistent with other pharmaceuticals, and there have been 10 deaths related to furanyl fentanyl and six related to U-47700.

It typically takes several weeks to months to determine that a particular drug killed a person. Two weeks ago, the GBI confirmed that a Fulton County woman found dead in February died using gray death.

Because of the threat of the drugs being absorbed through the skin or inhaled, Newnan Police officers are “not to touch any suspected drugs or any drugs without rubber gloves and a face mask on,” said Chief Douglas “Buster” Meadows Wednesday. “We’re not taking any chances.”

Meadows said he sent out the memo on the issue a few weeks ago.

Tuesday, the GBI held a meeting with law enforcement officials from around the metro-Atlanta area to discuss the results of GBI testing on transdermal opioids. Officers from the Newnan Police Department and Coweta County Sheriff’s Office attended.

“They came back with some very good information,” said Sheriff Mike Yeager. “I think this is a wake up call to everyone in our community that this type of stuff is going around.”

But those who may use the drugs are unlikely to heed the warnings, according to Yeager.

“Unfortunately the people that need this information are not looking for this information,” he said.

Yeager said he is in the process of updating policies to require that all officers wear gloves and masks when dealing with suspected drugs that could contain fentanyl or derivatives.

It’s scary for not only officers in the field, but also for jail division employees, Yeager said. A person who is arrested could have the pills in his or her  pocket. The pills could get crushed, and when the person under arrest changes into jail clothes, staff could come into contact with the dust.

“We are taking a very proactive stance with our men and women to ensure their safety when they are out there dealing with this stuff,” Yeager said.

In the past few weeks, officers in Ohio and Pennsylvania experienced accidental drug overdoses after coming in contact with powdery substances during interactions with suspects.

On May 12 an officer in East Liverpool, Ohio arrested two men who were suspected of having drugs. The officer got the powder on him while searching the vehicle and passed out shortly after returning to the police station, according to WNDU Television. He received four doses of naloxone, also known as Narcan, which can reverse an opioid overdose.

Over the Memorial Day weekend, a Pennsylvania officer had a similar experience after retrieving a suspect’s wallet from his car’s center console, according to Fox News. The officer began reacting on the scene and received two doses of naloxone.

Patrol officers with the NPD and sheriff’s office have been carrying naloxone in case they encounter anyone having an overdose.

However, the sheriff’s office had to stop using the naloxone it had because it was expired, according to the sheriff. He also found that the substance doesn’t respond well to being in a vehicle for long periods of time with temperature changes. Yeager said he is hoping to get a grant to fund a new stock of naloxone for deputies to carry.